KEYTRUDA (pembrolizumab) - Risk of Severe Skin Reactions: Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis

Starting date:
March 16, 2017
Posting date:
March 20, 2017
Type of communication:
Dear Healthcare Professional Letter
Subcategory:
Biologic/vaccine
Source of recall:
Health Canada
Identification number:
RA-62670

Audience

Healthcare professionals including oncologists, nurses, hospital pharmacists, emergency room staff, and cancer clinic staff.

Key messages

  • Cases of Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), some with fatal outcomes, have been reported in patients treated with KEYTRUDA (pembrolizumab).
  • Healthcare professionals are advised to:
    • counsel patients about the benefits and risks of KEYTRUDA, including the risk and early symptoms of SJS and TEN.
    • suspend KEYTRUDA treatment and refer for immediate specialized evaluation and treatment if a patient reports any severe skin reaction, or in a case of suspected SJS or TEN.
    • permanently discontinue KEYTRUDA if SJS or TEN is confirmed.
  • Health Canada is currently working with the manufacturer to include this safety information in the Canadian Product Monograph.

    

Issue

Cases of SJS and TEN have been reported internationally in the clinical trials and post-marketing setting. There were 8 cases of SJS (1 of them with a fatal outcome) and 2 cases of TEN (1 of them with a fatal outcome). Of these reports, one case of SJS was reported in Canada.

Products affected

KEYTRUDA (pembrolizumab) products for intravenous use.

Background information

KEYTRUDA, a programmed death receptor-1 (PD-1) blocking antibody, is indicated for the treatment of patients with unresectable or metastatic melanoma who have not received prior treatment with ipilimumab.

KEYTRUDA is also authorized under the notice of compliance with conditions (NOC/c) policy for the treatment of patients with:

  • unresectable or metastatic melanoma and disease progression following ipilimumab therapy and, if BRAF V600 mutation positive, following a BRAF or MEK inhibitor.
  • metastatic non-small cell lung carcinoma (NSCLC) whose tumours express PD-L1 (as determined by a validated test) and who have disease progression on or after platinum-containing chemotherapy.

The potential risk of SJS and TEN with KEYTRUDA use was evaluated using currently available safety data from the published literature and the manufacturer’s global safety database (which includes both clinical trial serious adverse events and post-marketing reports). One fatal case of SJS in a clinical trial and one fatal case of TEN in the post-marketing setting have been reported internationally in patients treated with KEYTRUDA. Including these cases, there have been 8 cases of SJS (6 in clinical trials, and 2 post-marketing) and 2 of TEN (both post-marketing). Of these 10 reports, one case of SJS was reported in Canada. Two of the 10 reports had a temporal association with KEYTRUDA use, had few confounding factors, and had skin biopsies that were consistent with SJS or TEN.

Approximately 11,000 patients in clinical trials and 27,000 patients in the post-marketing setting have been treated with KEYTRUDA.

Who is affected

Information for consumers

KEYTRUDA is a drug used to treat a type of skin cancer called melanoma that has spread and cannot be removed by surgery. It may also be used to treat a type of lung cancer (called non-small cell lung cancer) that has spread, cannot be removed by surgery, and for which chemotherapy did not work or is no longer working.

In some patients, KEYTRUDA treatment has been associated with life-threatening skin reactions, called Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) which can sometimes be fatal. To date, two fatal cases have been reported internationally.

SJS and TEN are serious life-threatening conditions that often involve wide areas of the skin, the eyes, and lining of the mouth, nose, throat, or genital area. Flu-like symptoms including fever, tiredness, muscle and joint pain are seen early which are followed by a widespread rash and reddening and blistering of the skin and moist lining of the mouth, nose, throat, or genital area. This often leads to peeling and shedding of the affected skin which looks like a severe burn. Patients should seek immediate medical attention if they experience any of these symptoms.

Patients should inform their healthcare professional if they are experiencing a side effect related to KEYTRUDA use.

Information for health care professionals

Healthcare professionals are reminded to:

  • advise patients about the benefits and risks of KEYTRUDA, including the risk and early symptoms of SJS and TEN.
  • suspend KEYTRUDA treatments if SJS, TEN or other severe skin reaction signs or symptoms (Grade 3) occur and refer the patient for immediate specialized evaluation and treatment.
  • permanently discontinue KEYTRUDA, if SJS or TEN is confirmed.

Action taken by Health Canada

Health Canada is working with the manufacturer to update the Canadian Product Monograph to include this safety information.

Health Canada is communicating this important safety information update to healthcare professionals and Canadians via the Recalls and Safety Alerts Database on the Report health or safety concerns

Managing marketed health product-related side effects depends on healthcare professionals and consumers reporting them. Any case of severe skin reactions or suspected SJS or TEN or other serious or unexpected side effects in patients receiving KEYTRUDA should be reported to Merck Canada Inc. or Health Canada.

Merck Canada Inc., Pharmacovigilance
16750 Trans -Canada Hwy.
Kirkland, Québec, H9H 4M7
Fax.: 1-800-3693090

To correct your mailing address or fax number, contact Merck Canada Inc.
You can report any suspected adverse reactions associated with the use of health products to Health Canada by:

For other health product inquiries related to this communication, contact Health Canada at:

Marketed Health Products Directorate
E-mail: mhpd_dpsc@hc-sc.gc.ca
Telephone: 613-964-6522
Fax: 613-952-7738

Original signed by

 

Sevag Sahakian, B. Pharm.
Interim Medical Director, Medical Affairs

For more information

The manufacturer advised Health Canada of the risk associated with this health product. Health Canada supports the actions taken by the manufacturer and as such a risk assessment was not required and a Summary Safety Review was not prepared.